Alabama, 2013Damaging Winds in Alabama, June 28, 2013
June 28, 2013 · NWS TAE · 10 events in 3 counties and zones
Upper level troughing and a weak surface front affected the region for a couple of days at the end of the month. Ample instability contributed to the development of a few severe storms with damaging winds the main threat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $182,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level troughing and a weak surface front affected the region for a couple of days at the end of the month. Ample instability contributed to the development of a few severe storms with damaging winds the main threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 28, 9:50 AM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 28, 9:50 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1150 AM EDT Fri Jun 28 2013
.NEAR TERM [Through Tonight]...
Active weather should continue through the region during today and
tonight. The main focus for today should be the ongoing
thunderstorms in North Florida into parts of southern Georgia, and
offshore over the Gulf. Tonight, another MCS with possible damaging
winds could impact portions of our area.
Surface analysis from 13Z shows a very moist airmass, with dewpoints
in the mid-upper 70s across much of the area. Also, PWAT values
greater than 2 inches currently sit over North Florida and the
Gulf. Also, in locations that have not already seen convection
develop and receive ample daytime heating, CAPE values could exceed
4000 J/Kg later this afternoon. These factors point to widespread
thunderstorms continuing into the afternoon over parts of our CWA,
especially over our North Florida and southern Georgia counties.
The main threats from these storms will be heavy rainfall and
frequent lightning, with some potentially gusty winds in the
stronger storms.
Cooler temperatures aloft currently reside over the Mid-South
region, with the morning RAOB from BMX showing steep lapse rates of
8.3 C/Km in the 800-650 mb layer. Favorable lapse rates extend into
our northwest counties and should persist through the late
afternoon/early evening, when another area of convection should
develop over southeast Alabama and southwest Georgia. This
convection could congeal into an MCS, as shown by the local CAM
models, and progress southward into the Florida Panhandle and
possibly Big Bend regions later this evening. The main threats from
this feature will be frequent lightning and potentially damaging
winds, with heavy rain also possible in the stronger storms.
After midnight through the early morning hours, convection should
diminish in coverage over much of the region, but enough moisture
and dynamical support will remain to produce some scattered showers
and thunderstorms over north Florida, especially the coastal
regions, and over our marine regions of the Gulf as well.
Highs today should reach the low-mid 90s in areas that receive no
precipitation and breaks in the cloud cover through the afternoon
hours, but remain in the 80s in areas where precipitation and more
cloud cover persists. Muggy conditions will continue through the
night, with lows and dewpoints in the mid-70s across the CWA.
&&
.SHORT TERM [Saturday Through Sunday]...
The period will commence with a continued unusually high
amplification of the large scale pattern. This is highlighted by a
ridge from west coast to Ms River with high centered over 4
corners, and trough ewd into extreme wrn Atlc with axis just east
of local region so NW steering flow will prevail. Trough will
deepen overnight into Sat as shortwave digs from OH Valley into TN
Valley. At surface, low over NE states with cold front swd across
Nrn most AL/GA. South of front, dew points will hover in the mid
70s.
On Sat, the upper trough continues to dig SSW with local steering
flow shifting to W late in day. On Sun, as upper ridge retrogrades
further, abnormally deep Ern trough axis shifts further SWWD into
NRN Gulf with steering flow shifting to SWLY and with best
moisture shifting further Swd each day. This shift in steering
flow would cut off MCS development even further. Rather, it will
bring increasingly deep layer Gulf moisture Nwd and reactivate
Gulf Coast seabreeze which will move further onshore. Also,
deepening trough brings cold front to our doorstep by Sun where it
brings it into marine area (GFS) or stalls it over land (ECMWF and
NAM) keeping juicy unstable airmass over us. Will blend but lean
towards latter solution so will slow down front which keeps in
forecast longer. All this reflected in model soundings which deep
SW tropical plume from surface to H2 and PWATS in excess of 2
inches south of front. All this upper and lower dynamics, good
CAPE (i.e. at 18z Sat, GFS with 3200 j/kg SFC CAPE in SE AL/SW
GA/adjacent FL) but shear noticeably less impressive. This favors
at least strong if not pulse severe storms especially wet
microbursts. If seabreeze/ outflows and passing impulses come
together, more organized severe storms are possible. This pattern
also favors training of cells over what should be already
saturated grounds so locally heavy rain and flooding concerns are
a concern.
Will go with likely POPS for most of the area Sat and Sun, mid to
high sct POPs at night. With ample low level moisture and high
dew points it will feel very sultry. However this will be somewhat
tempered by ample cloud cover. Expect highs only topping out in
the upper 80s to near 90 on Sat and mid to upper 80s on Sun.
However the heat index each day will be in the mid to upper 90s on
Sat and the mid 90s on Sun.
&&
.LONG TERM [Sunday Night through Thursday]...
Unseasonably deep upper trough is forecast to continue slowly
retrograding through the middle of next week, keeping most of the
forecast area under the influence of a moist and unsettled
southwesterly deep layer flow. At the surface, a relatively
stationary frontal boundary will remain in place, roughly
bisecting the forecast area from northeast to southwest early in
the period, before sliding back to the west by the middle of the
week. Areas to the east of this boundary will have the greatest
potential for heavy rain, with lighter amounts expected west of
the boundary. Exactly where this boundary is on a day-to-day basis
remain uncertain, so have kept the PoP gradient somewhat broad,
with the highest PoPs (60s-70s) in the east and lower PoPs
(30-40s) in the west.
&&
.AVIATION [Through 12Z Saturday]...VFR to commence the day, then
VCTS 13z-17z all but VLD then there is higher confidence in
prevailing 17z-03z thunderstorms at TLH and VLD, with MVFR
CIGS/VSBYS in any heavy rain or with stronger storms. Otherwise
VFR conditions will prevail thru 12z except for brief MVFR in any
heavier rain.
&&
.MARINE...
Light Southwesterly flow over the waters is forecast to gradually
increase into the weekend as a frontal boundary approaches from the
north, and the Bermuda high strengthens over the western Atlantic.
This may lead to cautionary conditions well offshore by sunrise Sat
and everywhere during the day, Brief Advisory level conditions are
possible Wrn waters on Sat spreading to Ern waters Saturday night.
Thereafter, moderate southwesterly winds are forecast to continue
into early next week. Divided CWF into nearshore and offshore to
account for higher winds and seas offshore.
&&
.FIRE WEATHER...
Average to above average summertime moisture levels will keep Red
Flag conditions out of the forecast for the foreseeable future.
Above average rain chances are expected through the weekend.
&&
.HYDROLOGY...
As upper level troughing digs into the Sern U.S., we will enter a
wet pattern. Expect a rainy weekend with around 2-2.5" of rainfall
across the forecast area with locally higher amounts where showers
are heaviest. While this is over a more widespread area than we've
been seeing lately, it is over the course of a 3 day period, and
there are currently no area rivers that are in flood or action
stage. No area rivers are anticipated to reach flood stage at this
time. Some storms with locally higher rainfall amounts may cause
flooding of urban and/or low-lying areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 92 74 89 72 89 / 80 50 70 50 60
Panama City 84 79 87 78 86 / 80 50 60 40 50
Dothan 94 75 91 72 90 / 60 60 60 40 40
Albany 93 73 91 72 89 / 60 60 70 50 50
Valdosta 95 75 89 73 89 / 60 40 70 50 60
Cross City 90 75 89 73 89 / 80 40 60 50 60
Apalachicola 87 79 87 78 85 / 80 50 60 40 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Godsey/Lahr
SHORT TERM...Block
LONG TERM...Camp
AVIATION...Block
MARINE...Godsey/Lahr/Block
FIRE WEATHER...Godsey/Lahr/Block
HYDROLOGY...Moore/Block
In the hours before
Special weather statement, Jun 28, 12:08 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT FRI JUN 28 2013
GAZ144-145-281900-
MITCHELL GA-BAKER GA-
208 PM EDT FRI JUN 28 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAKER AND MITCHELL
COUNTIES IN SOUTHWESTERN GEORGIA...
* UNTIL 300 PM EDT
AT 204 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR NEWTON...MOVING EAST AT 20 MPH.
THIS STORM WILL BE NEAR...
NEWTON BY 215 PM EDT.
CAMILLA BY 240 PM EDT.
BACONTON BY 245 PM EDT.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
&&
LAT...LON 3138 8400 3112 8401 3131 8448 3142 8442
TIME...MOT...LOC 1808Z 284DEG 17KT 3134 8437
38-GODSEY
Special weather statement, Jun 28, 12:25 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT FRI JUN 28 2013
GAZ143-155-156-281915-
MILLER GA-DECATUR GA-SEMINOLE GA-
225 PM EDT FRI JUN 28 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWESTERN
DECATUR...MILLER AND NORTHEASTERN SEMINOLE COUNTIES IN SOUTHWESTERN
GEORGIA...
* UNTIL 315 PM EDT
AT 224 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF DONALSONVILLE...OR NEAR
ENTERPRISE...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS
STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
&&
LAT...LON 3119 8454 3100 8454 3103 8486 3116 8485
TIME...MOT...LOC 1825Z 277DEG 19KT 3108 8477
38-GODSEY
Special weather statement, Jun 28, 12:44 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
244 PM EDT FRI JUN 28 2013
GAZ129-146-147-281930-
TIFT GA-COLQUITT GA-COOK GA-
244 PM EDT FRI JUN 28 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN
COLQUITT...NORTHERN COOK AND TIFT COUNTIES IN SOUTH CENTRAL
GEORGIA...
* UNTIL 330 PM EDT
AT 243 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR OMEGA...OR NEAR EXCELSIOR...MOVING SOUTHEAST AT 10
MPH.
THIS STORM WILL BE NEAR...
OMEGA BY 250 PM EDT.
LENOX BY 330 PM EDT.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
&&
LAT...LON 3135 8344 3130 8344 3127 8340 3123 8343
3126 8351 3128 8360 3133 8366 3143 8366
3151 8363 3142 8337 3140 8337
TIME...MOT...LOC 1844Z 299DEG 11KT 3137 8360
38-GODSEYSpecial weather statement, Jun 28, 1:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EDT FRI JUN 28 2013
GAZ146-282000-
COLQUITT GA-
307 PM EDT FRI JUN 28 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COLQUITT COUNTY
IN SOUTH CENTRAL GEORGIA...
* UNTIL 400 PM EDT
AT 306 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR MOULTRIE...MOVING EAST AT 20 MPH.
THIS STORM WILL BE NEAR...
NORMAN PARK BY 325 PM EDT.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
&&
LAT...LON 3120 8351 3117 8354 3111 8356 3109 8357
3112 8388 3130 8387 3132 8357 3132 8351
3130 8352 3128 8351
TIME...MOT...LOC 1908Z 271DEG 16KT 3121 8376
38-GODSEYSpecial weather statement, Jun 28, 1:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 PM EDT FRI JUN 28 2013
ALZ069-GAZ142-155-282030-
HOUSTON AL-EARLY GA-SEMINOLE GA-
244 PM CDT FRI JUN 28 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EARLY AND
SEMINOLE COUNTIES IN SOUTHWESTERN GEORGIA AND HOUSTON COUNTY IN
SOUTHEAST ALABAMA...
* UNTIL 330 PM CDT/430 PM EDT/
AT 241 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES SOUTHEAST OF ASHFORD...OR NEAR HARMON...MOVING
SOUTHEAST AT 15 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
&&
LAT...LON 3111 8492 3108 8493 3107 8488 3096 8498
3098 8501 3100 8500 3100 8510 3110 8523
3119 8512
TIME...MOT...LOC 1944Z 300DEG 15KT 3111 8513
38-GODSEYSpecial weather statement, Jun 28, 1:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM EDT FRI JUN 28 2013
ALZ065-068-282045-
COFFEE AL-GENEVA AL-
256 PM CDT FRI JUN 28 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN COFFEE
AND GENEVA COUNTIES IN SOUTHEAST ALABAMA...
* UNTIL 345 PM CDT
AT 255 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES SOUTHWEST OF NEW BROCKTON...OR NEAR GOODMAN...
MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
&&
LAT...LON 3140 8594 3127 8579 3120 8579 3120 8571
3112 8563 3109 8598 3127 8612
TIME...MOT...LOC 1956Z 313DEG 17KT 3128 8598
38-GODSEYThunderstorm Wind, Coffee
- When
- June 28, 2:00 PM CST
- Where
- Coffee County, 1.47 mi E of Enterprise Municipal Arpt
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 31.291, -85.865
A tree fell on a mobile home in Ashley Trailer Park near Highway 27 South and Boll Weevil Circle. There was no other damage reported in the county. Monetary damage was estimated.
Thunderstorm Wind, Geneva
- When
- June 28, 2:30 PM CST
- Where
- Geneva County, Bellwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.170, -85.790
Trees and power lines were blown down near Highway 85.
Thunderstorm Wind, Geneva
- When
- June 28, 2:35 PM CST
- Where
- Geneva County, 2.73 mi NNE of Geneva Municipal Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $90,000
- Reported by
- Emergency Manager
- Coordinates
- 31.088, -85.846
Trees were blown down across four vehicles on Thompson Drive. Monetary damage was estimated.
Thunderstorm Wind, Geneva
- When
- June 28, 2:40 PM CST
- Where
- Geneva County, 0.59 mi E of High Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.150, -85.720
Trees were blown down near County Road 47.
Thunderstorm Wind, Houston
- When
- June 28, 2:45 PM CST
- Where
- Houston County, 1.33 mi NW of Dothan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.235, -85.403
A tree fell on the roof of a home on Wheat Street. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- June 28, 2:45 PM CST
- Where
- Houston County, Dothan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 31.220, -85.390
Trees were blown down at the Dothan Country Club downtown and along main street downtown.
Thunderstorm Wind, Houston
- When
- June 28, 2:46 PM CST
- Where
- Houston County, 1.28 mi SE of Dothan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.207, -85.375
A tree fell on the roof of a home on Galaxie Drive. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- June 28, 2:57 PM CST
- Where
- Houston County, Cowarts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.200, -85.300
Trees and power lines were blown down in Cowarts.
Thunderstorm Wind, Houston
- When
- June 28, 3:00 PM CST
- Where
- Houston County, Ardilla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 31.170, -85.360
Trees and power lines were blown down in Ardilla as reported by the public via social media.
Thunderstorm Wind, Houston
- When
- June 28, 3:05 PM CST
- Where
- Houston County, Ashford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 31.180, -85.230
Trees and power lines were blown down around Ashford as reported by the public via social media.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 28 to 30, 20133 deaths · 358 injured · $25,000 · 2 events
- Wildfire in Arizona, June 28 to 30, 201319 deaths · 1 event
- Rip Currents in Oregon, June 28 to 30, 20131 death · 4 injured · 2 events
- Flash Flooding and Flood in New York, June 28, 20131 death · 16 events
- Hail and Damaging Winds in Georgia, June 28, 20131 injured · $258,000 · 1.25 in hail · 26 events
- Flooding in New York, June 28, 2013$950,000 · 2 events
- Flash Flooding and Hail in Pennsylvania, June 28, 2013$540,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 28, 2013$500,000 · 1 in hail · 8 events
- Flash Flooding and Hail in North Carolina, June 28, 2013$400,000 · 1 in hail · 11 events
- Flash Flood in New York, June 28, 2013$500,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, June 28 to 29, 2013$50,000 · 1.25 in hail · 47 events
- Hail and Lightning Strike in Nevada, June 28, 2013$300,000 · 1.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452684, 452693, 452692, 452694, 452686, 452688, 452687, 452689, 452690, 452691.